Format

Send to

Choose Destination
Ann Pharmacother. 2005 Jul-Aug;39(7-8):1353-7. Epub 2005 Jun 14.

Acute liver failure with renal impairment related to the abuse of senna anthraquinone glycosides.

Author information

1
Department of Nephrology, Cliniques Saint-Luc, Université catholique de Louvain, Brussels, Belgium.

Abstract

OBJECTIVE:

To report a case of chronic ingestion of very large amounts of senna fruits as an herbal tea, possibly leading to severe hepatotoxicity.

CASE SUMMARY:

A 52-year-old woman who had ingested, for >3 years, one liter of an herbal tea each day made from a bag containing 70 g of dry senna fruits, developed acute hepatic failure and renal impairment requiring intensive care therapy. The severity of the hepatic failure was reflected by the increase in prothrombin time (international normalized ratio >7) and the development of encephalopathy. Liver transplantation was discussed, but the patient ultimately recovered with supportive therapy. Renal impairment was consistent with proximal tubular acidosis, also with marked polyuria refractory to vasopressin administration. Suprisingly, large amounts of cadmium were transiently recovered in the urine.

DISCUSSION:

Cassia acutifolia and angustifolia plants are widely used as laxatives. Their chronic abuse may be associated with serious manifestations, including fluid and electrolyte loss, with chronic diarrhea. Severe hepatotoxicity is unusual, but could be explained by the exposure of the liver to unusual amounts of toxic metabolites of anthraquinone glycosides (sennosides). An objective causality assessment suggests that hepatotoxicity was possibly related to senna laxative abuse. Regarding nephrotoxicity, there are no available human data on sennosides, while experimental models suggest that anthraquinone derivatives may also accumulate in the kidneys. The finding of high urinary concentrations of cadmium would suggest contamination of the herbal tea by metals, but this hypothesis could not be verified.

CONCLUSIONS:

Ingestion of large doses of senna laxatives may expose people to the risk of hepatotoxicity.

PMID:
15956233
DOI:
10.1345/aph.1E670
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center